New York, 2020

Hail and Damaging Wind in New York, August 23, 2020

August 23, 2020 · NWS BGM · 2 events in 2 counties and zones

A warm and humid airmass, along with a weak upper level shortwave moving through Central NY sparked scattered showers and thunderstorms during the afternoon of the 23rd. A couple of these storms became severe and produced mainly tree damage or large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A warm and humid airmass, along with a weak upper level shortwave moving through Central NY sparked scattered showers and thunderstorms during the afternoon of the 23rd. A couple of these storms became severe and produced mainly tree damage or large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 23, 9:18 AM EST, 3 hours earlier.

Area forecast discussion, Aug 23, 9:18 AM EST, 3 hours before
Area Forecast Discussion
National Weather Service Binghamton NY
1018 AM EDT Sun Aug 23 2020

.SYNOPSIS...
Warmth and humidity, along with passing disturbances, will
result in a few clusters of showers and thunderstorms passing
through parts of the area today through Tuesday. It will be dry
most of the time. High pressure will briefly visit Wednesday
with quiet and cooler weather, but things will turn more active
later in the week as temperatures trend warmer again.

&&

.NEAR TERM /THROUGH MONDAY/...
1015 am update...
Pushed ahead the timing of the incoming showers by a few hours
late this morning and early afternoon. Latest radar shows the
weak convection over far wrn NY and nw PA making its way into
the southern tier of NY in the next couple hours. The initial
batch of showers should be fairly weak...but later this
afternoon, may tap into some instability and generate scattered
thunderstorms. Still not expecting any severe storms, but a few
brief gusts or heavy downpours are not out of the question. Keep
an eye on the changing weather conditions if outdoors this
afternoon.

355 AM Update...
Main issues in the near term are working out details for
convection when most of the time will actually be dry. Also,
temperatures will approach daily records today; the warmth and
elevated humidity will persist into Monday.

Valleys east of Interstate 81 have had no problem filling in
with fog early this morning; to the west the atmosphere is a
touch more unstable and there is southwest flow just off the
surface which delayed valley fog development but it is doing so
just prior to dawn. Temperatures will start off in the upper
50s to mid 60s this morning, with increasing dewpoints
preventing lower readings.

Flat ridging aloft, and warm southwest flow in the lower levels,
will boost temperatures some more today while also increasing
humidity. This combination will result in more instability than
prior days. However, there will also be some convective
inhibition/thermal capping that will need to be overcome for any
thunderstorms to occur. High resolution models are keying in on
a very subtle shortwave embedded within the zonal flow, as well
as a weak surface convergence zone, for where cap will probably
be broken and thus clusters of convection are anticipated. This
initiates in early afternoon roughly along a Bath-Watkins Glen-
Ithaca-Sherburne-Cooperstown axis, which will then sag slightly
across more of the Southern Tier-Western Catskills mid-to-late
afternoon and perhaps a bit into far Northern Pennsylvania.
Shear will be quite modest, but lower portions of the
atmospheric column will contain steep lapse rates. Model
soundings depict an inverted-V in the lowest several thousand
feet. While actual severe potential is very low, this would
suggest that strongest cells could still cause decent localized
brief gusts, perhaps 30-40 mph. At the very least, cool pools
will be generated, which along with fairly weak flow could cut
off updrafts and make cells short-lived and/or complicatedly
interacting. This will make it challenging for anything more
organized to occur, while also limiting the amount of locally
heavy rainfall even if there are brief downpours.

The daily record high for Binghamton airport today just happens
to be a relatively lower one at 85 degrees, and we are
anticipating highs very near that this afternoon. The record at
Syracuse meanwhile is 92 degrees; we expect to be a couple
degrees short. For Wilkes-Barre/Scranton (Avoca), the daily
record high is 95 degrees which we think will not be threatened
at all; maybe within 5 degrees. That said, dewpoints well into
the 60s will make heat indices at lower elevations today,
reach into the lower 90s.

The convective clusters this evening may still manage to touch
off residual cells, harnessing whatever instability that is
still present. However, overall a quiet muggy night is expected,
as temperatures settle into the lower- mid 60s for lows. The
Wyoming Valley in Northeast PA, and Finger Lakes in Central NY,
may not even get below the upper 60s.

Monday will be tricky, with a pair of subtle shortwaves
traversing west-to-east through the area yet timed poorly with
peak heating. Much of the day may be spent between waves, with
convective inhibition. It will be another warm and fairly humid
day; dry most of the time yet with a few storm clusters around.
As with today, the storms during the day Monday could mix down
brief stronger gusts yet actual organized severe potential
appears quite low.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
A chance for showers and some thunder will linger mainly north of
the Thruway Monday night, but better chances for showers and storms
return Tuesday morning as a cold front moves through the area. There
is enough strong unidirectional shear to cause some concern for
stronger gusts in storms, but with the frontal passage occurring
early in the day (it may be on its way out of our eastern zones as
early as 18Z), instability may be less-than-ideal for severe
convection. We will simply have to continue to monitor this for
changes in timing. Otherwise, breezy conditions are expected with
the passing front. Temperatures starting in the 60s peak in the
upper 70s to lower 80s across much of central NY, but may still be
able to reach the mid/upper 80s across the Wyoming valley. Cooler
lower-level temperatures work in behind the front Tuesday
evening/night, with overnight lows generally in the 50s and most of
the area turning dry.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Much of the area will be dry for Wednesday as a weak surface high
builds in, with cooler air behind the front and highs generally in
the 70s. Some warmer spots in the Wyoming valley could reach to near
80F. Wendesday night, chances for showers and thunder move back in
with another shortwave passing through. For the remainder of the
extended period, a shift to southwesterly flow will result in an
increase in heat and humidity and daily chances for showers and
storms. Some model runs still indicate a chance for some tropical
moisture to advect into the area late in the week, so we will
continue to monitor how things play out in the Gulf of Mexico over
the next several days.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
VFR conditions are generally anticipated this TAF period,
though not without chances for showers and thunderstorms near a
few of the terminals. Also, KELM as is often the case is having
to deal with valley fog; scattering between 12Z-13Z this morning
and then likely forming again late tonight. Warmth and humidity
today will lead to enough instability for thunderstorms to
generate for at least parts of the area. High resolution models
are placing focus on a weak disturbance coinciding with peak
afternoon heating, to produce a stripe of scattered convection
roughly along KELM-KITH-KBGM. With decent model agreement,
TEMPOs have been added for those terminals. For KSYR-KRME to the
north, and KAVP to the south, thunder chances are not zero but
there will be inhibition which will probably prevent it. Winds
throughout the period will generally be variable or light
southwest, though higher erratic gusts could occur near any
thunderstorm cells.

Outlook...

Monday through Tuesday...Occasional restrictions possible in
scattered showers and thunderstorms.

Tuesday night through Wednesday night...Mainly VFR, though
valley fog possible at KELM late nights-early mornings.

Thursday...Brief restrictions possible from showers-thunder.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MDP
NEAR TERM...BJT/MDP
SHORT TERM...HLC
LONG TERM...HLC
AVIATION...MDP
Hazardous weather outlook, Aug 23, 6:39 AM EST, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
739 AM EDT Sun Aug 23 2020

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-241145-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
739 AM EDT Sun Aug 23 2020

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A cold front is expected to sweep through the region Tuesday,
potentially with a chance for a few strong to severe gusty
thunderstorms. Monitor the forecast for updates as details become
clearer.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 23, 11:06 AM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1206 PM EDT Sun Aug 23 2020

NYZ024-055-PAZ038-231630-
Chemung NY-Tioga NY-Bradford PA-
1206 PM EDT Sun Aug 23 2020

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN CHEMUNG...
SOUTHWESTERN TIOGA AND NORTH CENTRAL BRADFORD COUNTIES UNTIL 1230 PM
EDT...

At 1205 PM EDT, Doppler radar was tracking a strong thunderstorm over
Chemung, moving east at 20 mph.

Small hail and winds in excess of 40 mph will be possible with this
storm.

Locations impacted include...
Chemung, Barton, Sayre, Waverly, Athens, Ridgebury, Litchfield, South
Waverly, Wellsburg and Lockwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4191 7676 4204 7676 4214 7649 4195 7635
TIME...MOT...LOC 1605Z 250DEG 17KT 4201 7666

BJT
Special weather statement, Aug 23, 11:30 AM EST, 48 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1230 PM EDT Sun Aug 23 2020

NYZ024-055-PAZ038-231715-
Chemung NY-Tioga NY-Bradford PA-
1230 PM EDT Sun Aug 23 2020

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN CHEMUNG...
SOUTHWESTERN TIOGA AND NORTHEASTERN BRADFORD COUNTIES UNTIL 115 PM
EDT...

At 1230 PM EDT, Doppler radar was tracking a strong thunderstorm over
Chemung, moving east at 15 mph.

Small hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Chemung, Barton, Sayre, Waverly, Athens, Ridgebury, Litchfield, South
Waverly, Windham and Wellsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4189 7674 4207 7675 4220 7636 4192 7626
TIME...MOT...LOC 1630Z 255DEG 12KT 4202 7660

BJT
Special weather statement, Aug 23, 12:10 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Binghamton NY
110 PM EDT Sun Aug 23 2020

NYZ024-025-055-056-231800-
Chemung NY-Tioga NY-Broome NY-Tompkins NY-
110 PM EDT Sun Aug 23 2020

...STRONG THUNDERSTORMS ACROSS...SOUTHWESTERN BROOME...EASTERN
CHEMUNG...TIOGA AND SOUTHEASTERN TOMPKINS COUNTIES UNTIL 200 PM
EDT...

At 110 PM EDT, Doppler radar was tracking a strong thunderstorm near
Spencer, or 9 miles west of Owego, moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Endicott, Barton, Waverly, Owego, Erin, Litchfield, Berkshire,
Richford, Newark Valley and Candor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4240 7612 4203 7604 4200 7672 4221 7673
TIME...MOT...LOC 1710Z 244DEG 15KT 4214 7645

BJT
Special weather statement, Aug 23, 12:13 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Binghamton NY
113 PM EDT Sun Aug 23 2020

NYZ022>024-231800-
Steuben NY-Chemung NY-Schuyler NY-
113 PM EDT Sun Aug 23 2020

...STRONG THUNDERSTORM WILL AFFECT...SOUTHERN SCHUYLER...NORTHWESTERN
CHEMUNG AND EAST CENTRAL STEUBEN COUNTIES UNTIL 200 PM EDT...

At 112 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hornby, or near Corning, moving east at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Elmira, Corning, Big Flats, Horseheads, Elmira Heights, Painted Post,
Catharine, Montour Falls, Hornby and South Corning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4214 7719 4230 7715 4239 7671 4211 7675
TIME...MOT...LOC 1712Z 263DEG 10KT 4223 7706

BJT

The radar

The Binghamton radar (KBGM), 29 km away, was scanning. The volume nearest the first event began at 17:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Tioga

When
August 23, 12:18 PM EST
Where
Tioga County, 0.51 mi W of Candor
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.230, -76.340

Strong thunderstorm winds brought down trees and wires.

Hail, Madison

When
August 23, 2:57 PM EST
Where
Madison County, 2.13 mi SSW of Eaton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.820, -75.610

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917287, 917288.